MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRAY ACUFEX DIRECTOR ELITE; STERILIZATION WRAP CONTAINERS, TRAYS, CASSETTES & OTHER ACCESSORIES

SMITH & NEPHEW, INC. TRAY ACUFEX DIRECTOR ELITE; STERILIZATION WRAP CONTAINERS, TRAYS, CASSETTES & OTHER ACCESSORIES
Model Number 72201731
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/15/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, during an acl reconstruction case, it was found that the tibial guide was off target.This targeting issue resulted in having to open another acl tray with proper tibial guides to ensure success in the formation and alignment for the tibial tunnel.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3,h6: the reported device, used in treatment, was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.A review of the device records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was a repeat issue.A review of risk management files found that the reported failure was documented appropriately.A review of the instructions for use found the following warnings and precautions related to the reported failure: read these instructions completely prior to use.As with any surgical device, careful attention should be exercised to ensure that excessive force is not placed on this device.Excessive force can result in failure of this device.A relationship, if any, between the subject device and the reported event could not be determined.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.
 
Additional Manufacturer Narrative
H10, h3, h6: the reported device was received for evaluation.It was determined the device contributed to the reported event.Per e-mail communication, a break was also reported on the tray.A complaint history review found similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use for the tray was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review for the tray found that the reported failure was documented appropriately, and there were no indications to suggest that the anticipated risk region is not adequate.A review of the tray drawing found that no labelling in the tray is designated for a tibial aimer.The instruments are not supplied by the tray manufacturer.Insufficient product identification information was provided for the tibial guide, and thus, an instructions for use review could not be conducted.Insufficient product identification information was provided for the tibial guide, and thus, an risk management review could not be conducted.A visual inspection of the returned device found that it is not in its original packaging.There are markings on the lid confirming the product identification information.The device is worn from use, and only the tray was received.There is tape on one of the inner plastic trays the tape is holding a broken piece of the plastic in place.The complaint of a break was confirmed, and the root cause was associated with component failure.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, an impact event inconsistent with normal use, wear from prolonged use, misuse or rough handling, or inadequate routine maintenance.The complaint of an off-target tibial guide was not confirmed.Factors that could have contributed to the reported event include failure of a concomitant device.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.

Brand Name
TRAY ACUFEX DIRECTOR ELITE
Common Device Name
STERILIZATION WRAP CONTAINERS, TRAYS, CASSETTES & OTHER ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
150 minuteman road
andover MA 01810
Manufacturer (Section G)
SMITH & NEPHEW, INC.
150 minuteman road
andover MA 01810
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11385544
Report Number3003604053-2021-00062
Device Sequence Number16989729
Product Code KCT
UDI-Device Identifier03596010608178
UDI-Public03596010608178
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K073551
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72201731
Device Catalogue Number72201731
Device Lot Number21800001
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 12/15/2020
Supplement Date Received by Manufacturer04/01/2021
03/21/2022
Initial Report FDA Received Date02/26/2021
Supplement Report FDA Received Date04/07/2021
03/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/07/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown